Coastal Hearing Aid Center - Encinitas, CA

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you start taking it. Will it give you a dry mouth or make you feel nauseous? What may not occur to you is that certain medications have a more severe side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, typically starting with high frequencies then escalating to include lower ones.

Some drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom sounds, that might be tinnitus and it commonly shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

When you quit the medication, the tinnitus generally stops. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be surprised by the list of medications which can cause temporary or permanent hearing loss. Many of them you probably have in your medicine cabinet right now, and chances are you take them before bed or when you are in pain.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, can be added to this list. The hearing issues caused by these drugs are generally reversible when you quit taking them.

Antibiotics come in as a close second for well known ototoxic medications. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem disappears when you quit taking the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which result in tinnitus but there are greater culprits in this category:

  • Tonic water
  • Nicotine
  • Caffeine
  • Marijuana

When you get up every morning and have your morning coffee you subject yourself to a substance that could cause tinnitus. After the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to deal with tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed amount should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus differ based on the health of your ears and which medication you get. Mildly irritating to completely incapacitating is the things you can typically be expecting.

Be on guard for:

  • Vomiting
  • Difficulty walking
  • Poor balance
  • Tinnitus
  • Blurring vision
  • Hearing loss on one or both sides

Contact your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor prescribes. Remember, most of the time the changes in your balance or hearing are temporary. You should feel secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today